Thunderstorm Wind, Ramsey
- When
- July 21, 8:05 PM CST
- Where
- Ramsey County, Starkweather
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 48.450, -98.880
Three inch diameter branches were blown down.
A cold front moved into the Devils Lake region during the evening of the 21st and progressed into the Red River Valley around midnight. In combination with strong upper level dynamics, a good low level jet, and modest warm advection, this event produced several reports of large hail and a few tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A cold front moved into the Devils Lake region during the evening of the 21st and progressed into the Red River Valley around midnight. In combination with strong upper level dynamics, a good low level jet, and modest warm advection, this event produced several reports of large hail and a few tornadoes. The storms generally weakened as they moved into northwest Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 21, 5:38 PM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 638 PM CDT SUN JUL 21 2013 .UPDATE... ISSUED AT 633 PM CDT SUN JUL 21 2013 LINE OF DEEP CONVECTION EXTENDING FROM NEAR PILOT MOUND MB TO RUGBY AND WEST OF BIS. BASED ON CURRENT TIMING ADJUSTED POPS DELAYING HIGHER POPS ACROSS NW AND KEEPING SOUTHERN FA DRY LONGER. NO OTHER CHANGES THIS UPDATE. && .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 303 PM CDT SUN JUL 21 2013 MAIN CHALLENGE CONTINUES TO BE TSTM CHANCES AND SEVERITY FOR TONIGHT. LATEST MODEL GUIDANCE CONTINUES TO SUPPORT A THREAT FOR PORTIONS OF THE FA BUT EARLY ON MAINLY FOR THE KDVL REGION AS IT SHOULD TAKE A WHILE TO REACH THE RED RIVER VALLEY. CURRENTLY HAVE A COLD FRONT WORKING INTO FAR NORTHWEST ND WITH AN AREA OF LOW PRESSURE THERE AS WELL. A WARM FRONT EXTENDS SE FROM THIS LOW DOWN TO NEAR KBIS AND KABR. IN THIS WARM SECTOR DEW POINTS ARE GENERALLY IN THE LOW TO MID 60S WITH TEMPS IN THE 80S. EAST OF THE WARM FRONT DEW POINTS HAVE BEEN SLOW TO RECOVER FROM MORNING LOWS WITH 50S STILL COMMON. THERE HAS BEEN A WEAK TSTM COMPLEX OVER SOUTHWEST MANITOBA RIDING AHEAD OF THE MAIN SHORT WAVE. THIS SHOULD GET INTO THE FAR NW FA IN THE NEXT HOUR OR SO. INSTABILITY IS WEAK OUT AHEAD OF THIS INITIAL COMPLEX BUT IT MAY CONTINUE TO MOVE EAST ALONG THE BORDER WITH THE UPPER JET DYNAMICS IN PLACE. THE SEVERE THREAT SHOULD BE BEHIND THIS COMPLEX CLOSER TO THE COLD FRONT AND SFC LOW OVER WESTERN ND. INSTABILITY IS BETTER HERE WITH THE ABOVE MENTIONED WARMER AND MOIST AIR. THE MAIN SHORT WAVE ENERGY APPEARS TO BE LOCATED OVER SOUTHERN ALBERTA WHICH IS NEARING THE SFC BOUNDARY. WITH THE WAVE AND THE UPPER JET ENERGY A MORE ORGANIZED TSTM COMPLEX IS EXPECTED TO GET UNDERWAY OUT WEST. SPC HAS ISSUED MCD 1456 AND A NEW TORNADO WATCH FOR PORTIONS OF WESTERN AND CENTRAL ND. THERE HAVE BEEN A COUPLE OF CELLS THAT HAVE POPPED UP NEAR KISN THAT MAY BE THE START OF SOME STRONGER CELLS. NOT EXPECTING ANY STRONG STORMS TO APPROACH OUR WESTERN FA FOR A FEW MORE HOURS YET SO WE WILL HAVE TIME TO WATCH AND SEE HOW THINGS DEVELOP. LATEST RAP BRINGS SOME STORMS INTO OUR WESTERN FA IN THE 01-02Z MON TIME FRAME. NSSL WRF IS A LITTLE FASTER AND AS MENTIONED IN AN EARLIER AFD UPDATE IT DID BRING TSTMS A LOT FURTHER SOUTH THAN WHAT IS ANTICIPATED. FOLLOWED MORE CONTINUITY AND KEPT HIGHER PCPN CHANCES ACROSS THE NORTHERN HALF OF THE FA TONIGHT WITH LOWER CHANCES ACROSS THE SOUTH. THE COMBINATION OF THE LOW LEVEL JET UPPER JET AND THE WAVE SHOULD KEEP SHOWERS AND TSTMS GOING AFTER DARK JUST NOT SURE HOW LONG THE SEVERE POTENTIAL WILL GO. LEFT SOME LINGERING LOW PCPN CHANCES ACROSS THE EAST ON MONDAY MORNING WITH DRYING ACROSS THE WEST. SHOULD BE A FAIRLY NICE DAY WITH DRIER AIR MOVING BACK IN WITH NORTHWEST WINDS. MON NIGHT WILL BE A LITTLE COOL AGAIN ESPECIALLY ACROSS THE NORTH. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 303 PM CDT SUN JUL 21 2013 SHOULD REMAIN DRY TUE WITH FAIRLY LIGHT WINDS DUE TO THE PROXIMITY OF THE SFC HIGH. CHANCES FOR PCPN RETURN BY TUE NIGHT AND WED ALTHOUGH MODELS NOT IN VERY GOOD AGREEMENT ON THE DETAILS. WEDNESDAY NIGHT-SUNDAY...12Z MODELS MAINTAIN SIMILAR IDEA AS PREVIOUS RUNS. NORTHWEST FLOW ALOFT INTO FRIDAY WITH UPPER RIDGING BUILDING INTO THE REGION FOR THE WEEKEND. THERE WILL BE SLIGHT THUNDERSTORM CHANCES WITH ANY UPPER WAVE WITHIN THE NORTHWEST FLOW ALOFT...WITH THESE CHANCES ENDING ONCE THE RIDGING BUILDS INTO THE REGION. TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL VALUES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 633 PM CDT SUN JUL 21 2013 STORMS WILL TAKE A LITTLE LONGER GETTING INTO FA BASED ON CURRENT CELL SPEED. MADE SOME MINOR ADJUSTMENTS TO TIMING HOWEVER KEPT VFR CONDITIONS GOING ALTHOUGH COULD SEE SOME MVFR CONDITIONS UNDER STRONGER STORMS. MAINTAINED DRY FORECAST FOR NOW AT FAR AND BJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...VOELKER SHORT TERM...GODON LONG TERM...GODON/TG AVIATION...VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 730 AM CDT SUN JUL 21 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221230- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 730 AM CDT SUN JUL 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON IN THE DEVILS LAKE BASIN...SPREADING EAST THROUGH THE RED RIVER VALLEY AND INTO PARTS OF EXTREME NORTHWEST MINNESOTA THIS EVENING. LOW PRESSURE WILL MOVE SOUTHEAST FROM ALBERTA AND INTO NORTHWESTERN NORTH DAKOTA THIS AFTERNOON AND THEN EAST INTO NORTHERN MINNESOTA LATE TONIGHT. THUNDERSTORMS WILL FORM IN NORTHWEST AND NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND THEN INTENSIFY AND SPREAD INTO EASTERN NORTH DAKOTA LATE THIS AFTERNOON AND EVENING THEN WEAKEN A BIT IN INTENSITY AS THEY MOVE INTO NORTHWESTERN MINNESOTA OVERNIGHT. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND HAIL. THE MAIN SEVERE WEATHER THREAT AREA IS ALONG AND WEST OF A ROSEAU TO FARGO TO LISBON LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND THURSDAY...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. DTR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
803 PM CDT SUN JUL 21 2013
NDZ006-007-220145-
CAVALIER ND-TOWNER ND-
803 PM CDT SUN JUL 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER AND NORTHWESTERN
CAVALIER COUNTIES UNTIL 845 PM CDT...
AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 32 MILES NORTH OF CANDO...OR 48 MILES WEST OF LANGDON...
MOVING TO THE EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
ROCKLAKE AROUND 810 PM CDT.
SARLES AROUND 825 PM CDT.
CALVIN AROUND 830 PM CDT.
CLYDE AROUND 835 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4901 9945 4901 9905 4899 9862 4874 9869
4879 9950
TIME...MOT...LOC 0103Z 280DEG 34KT 4893 9932
HOPPESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 851 PM CDT SUN JUL 21 2013 NDZ006-007-015-220230- CAVALIER ND-RAMSEY ND-TOWNER ND- 851 PM CDT SUN JUL 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER...NORTHERN RAMSEY AND SOUTHWESTERN CAVALIER COUNTIES UNTIL 930 PM CDT... AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 7 MILES EAST OF CANDO...OR 29 MILES NORTH OF DEVILS LAKE...MOVING TO THE EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... STARKWEATHER AROUND 900 PM CDT. HAMPDEN AROUND 920 PM CDT. DERRICK AROUND 925 PM CDT. NEKOMA AND EDMORE AROUND 930 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4860 9832 4837 9832 4838 9918 4861 9918 TIME...MOT...LOC 0151Z 272DEG 34KT 4851 9904 HOPPES
The Minot AFB radar (KMBX), 147 km away, was scanning. The volume nearest the first event began at 02:05 UTC.
7 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Three inch diameter branches were blown down.
The tornado snapped about six wooden power poles along county road 17 before it dissipated. Peak winds were estimated at 95 mph.
Strong winds blew down small branches and uprooted one tree. Hail damage to crops was also reported.
The strong wind blew over several trees.
Hail fell in sizes up to golf ball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for North Dakota, 2013Warnings in North Dakota, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459282, 459283, 459284, 459285, 459286, 459287, 459288, 459289, 459290, 459291, 459292.